Alert archive / Washington / Wind Advisories in 2013

Wind Advisory 14, NWS Spokane, WA

November 15, 20139 counties in Washington

NWS Spokane, WA issued this wind advisory at Nov 15, 2013, 10:38 AM PST for 9 counties in Washington. It took effect at Nov 15, 2013, 10:00 PM PST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 15, 2013, 10:38 AM PST (18:38 UTC)
In effect from
Nov 15, 2013, 10:00 PM PST
Expired
Nov 16, 2013, 2:30 AM PST
In force
5 hr
Issued by
NWS Spokane, WA

Counties Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA

The radar

The Spokane radar (KOTX), 75 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2013-11-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2013-11-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
547 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

509 
WWUS76 KOTX 151838
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
1038 AM PST FRI NOV 15 2013

...WINDY CONDITIONS TO DEVELOP THIS EVENING INTO THE OVERNIGHT
HOURS ACROSS THE UPPER COLUMBIA BASIN...PALOUSE...AND FOOTHILLS OF
THE NORTHEAST BLUE MOUNTAINS...

.A DEEP LOW PRESSURE SYSTEM WILL SETTLE IN OVER NORTHEAST
WASHINGTON LATE THIS AFTERNOON INTO THIS EVENING. THIS WILL RESULT
IN A STRENGTHENING PRESSURE GRADIENT ACROSS THE AREA WITH
INCREASING WINDS THROUGH THIS EVENING.

WAZ032-033-035-160630-
/O.NEW.KOTX.WI.Y.0014.131116T0300Z-131116T1500Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY
1038 AM PST FRI NOV 15 2013

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST
SATURDAY.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: WINDS WILL INCREASE THIS AFTERNOON AND PEAK LATE THIS
  EVENING INTO THE OVERNIGHT HOURS. WINDS WILL WEAKEN ON
  SATURDAY...BUT WILL REMAIN BREEZY.

* IMPACTS: WINDY CONDITIONS WILL MAKE TRAVEL DIFFICULT FOR HIGH
  PROFILE VEHICLES. THIS WILL INCLUDE TRAVEL ALONG HIGHWAY
  12...HIGHWAY 195...AND INTERSTATE 90. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
336 
WWUS76 KOTX 160251
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
651 PM PST FRI NOV 15 2013

...WINDY CONDITIONS TO DEVELOP TONIGHT ACROSS THE UPPER COLUMBIA
BASIN...PALOUSE...AND FOOTHILLS OF THE NORTHEAST BLUE MOUNTAINS...

.A DEEP LOW PRESSURE SYSTEM WILL SETTLE IN OVER NORTHEAST
WASHINGTON LATE. THIS WILL RESULT IN A STRENGTHENING PRESSURE
GRADIENT ACROSS THE AREA WITH INCREASING WIND TONIGHT.

WAZ032-033-035-161100-
/O.EXT.KOTX.WI.Y.0014.131116T0600Z-131116T1500Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY
651 PM PST FRI NOV 15 2013

...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 7 AM
PST SATURDAY...

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH.

* TIMING: WINDS WILL INCREASE THIS AFTERNOON AND PEAK LATE THIS 
  EVENING INTO THE OVERNIGHT HOURS. WINDS WILL WEAKEN ON 
  SATURDAY...BUT WILL REMAIN BREEZY. 

* IMPACTS: WINDY CONDITIONS WILL MAKE TRAVEL DIFFICULT FOR HIGH 
  PROFILE VEHICLES. THIS WILL INCLUDE TRAVEL ALONG HIGHWAY 12... 
  HIGHWAY 195...AND INTERSTATE 90. 

* WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT 
  HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
367 
WWUS76 KOTX 161030
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
230 AM PST SAT NOV 16 2013


WAZ032-033-035-161130-
/O.CAN.KOTX.WI.Y.0014.000000T0000Z-131116T1500Z/
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-
INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN...
COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN...
RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY
230 AM PST SAT NOV 16 2013

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WIND
ADVISORY.

BREEZY AND LOCALLY GUSTY CONDITIONS WILL PERSIST THIS MORNING BUT
WINDS WILL NOT REACH CRITICAL THRESHOLDS FOR A WIND ADVISORY.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 10:10 AM PST, 28 minutes earlier.

Area forecast discussion, Nov 15, 10:10 AM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1010 AM PST Fri Nov 15 2013

.SYNOPSIS...
A strong weather system will spread rain and snow into most of the
region Today and Saturday with accumulating snow in the mountains
as well as some valley areas. Drier weather is expected on Sunday
into early Monday before wet and warmer conditions move in for
Tuesday into Wednesday.

&&

.DISCUSSION...
WINTER STORM TO ARRIVE TODAY AND LINGER INTO THE WEEKEND.
HEAVY SNOW FOR THE MOUNTAINS WITH AN INCREASING RISK FOR VALLEY
SNOW TONIGHT AND SATURDAY. GUSTY WINDS POSSIBLE ACROSS THE LOWER
COLUMBIA BASIN AND BLUE MOUNTAINS FOOTHILLS.

Friday through Saturday:  Ingredients are beginning to come together
for a strong winter storm system. Satellite estimated winds
reveal a 170kt jet core diving down the northern BC Coastline and
sharp area of darkening...signs of a deepening shortwave around
58N/137W. Cooling cloud tops indicative of the strengthening
precipitation shield within a tongue of precipitable water given
values near 0.90" is shifting into southern BC and will begin
crossing the border into WA shortly. The main surface low is still
along the northern BC Coast and is initialized well by the models.
In general...forecast models have stabilized and the forecast
looks on track with timing and track of the system. The surface
low will cross into WA this evening settling somewhere between
Spokane and Metaline Falls. The low will reach peak intensity
overnight and begin weakening Saturday but move very little.
Precipitation will increase across most locations away from the
lee of the Cascades today...becoming moderate to heavy at times in
Idaho and far eastern reaches of WA during the
evening/overnight...then begin to taper off from west to east
Saturday with light activity persisting across the Idaho Panhandle
and NE WA through much of the day. The Cascade Crest will also
remain under persistent snow/snow showers throughout much of the
period.

Our confidence remains high that the mountains will see all snow
with heavy amounts where warnings are in place. In the northeast
valleys (where pcpn will be first to start Friday)...temperatures
have dropped very little this evening courtesy of stratus and fog.
Locations from Spokane to Bonners Ferry remain range from 35-38F.
Therefore...the idea of little valley snow accumulations prior
Friday evening remains valid. After 00z...there lies the challenge.
As the low drops into WA this evening... thicknesses decrease and
the air mass should dynamically cool. In addition...precipitation
intensity will increase. This should drive down snow levels to
valley floors and given the time of day...we should begin to see
valley accumulations within northeast WA and the northern ID
Panhandle. There will be a arc from the Upper Columbia Basin toward
the ID Palouse where the potential for snow accumulations will be
cutoff which includes the cities Spokane and Pullman. Even Coeur D
Alene will be in this battle ground but has enough support from the
SREF, NAM, and GFS surface progs to suggest a transition to snow in
the evening and were included in the winter weather advisory. The
Camas Prairie was also included with light to locally moderate snow
expected to develop Friday afternoon and persist well through into
the weekend.

Winds will be another issue as the low peaks Friday evening/night.
MM5 and other high res guidance indicate winds sustained from
20-26kts across the Lower Columbia Basin...foothills of the Blue
Mtns...and western reaches of the Palouse. A low-level jet of
50-60kts aloft is not expected to mix to the surface given the
time of day but will need to be monitored closely and gusts to 40
mph are not out of the question. The strongest winds should be
felt on the higher peaks of the Cascades and Blue Mtns. /sb

Saturday night through Sunday...A general improving trend appears
to occur during this period as the winter storm system moves east
and a more zonal orographic regime takes over in it's wake. Sunday
night will be the primary period of lingering light snow
accumulations mainly across the northern tier zones and the Idaho
Panhandle mountains with the basin zones largely dry. Through Sunday
models are in common with maintaining a weak and amorphous low
pressure stretching across the Canadian border region which may
provide some focus for lingering light snow showers maybe as far
south as the northern basin.

Monday through Thursday...The latest GFS and ECMWF models are in
better agreement now than with previous runs...still not great
agreement especially with timing and details regarding incoming
systems this week...but confidence is quite high for an active
weather pattern featuring a large weather system impacting the
area on or about Tuesday through Tuesday night. The parent surface
low is supposed to take a northerly track through southern BC
according to both models...which implies mainly mountain snow and
valley rain during the day and valley rain or non-accumulating
snow during the night. This storm will also bring windy
conditions to the basin as it passes to the north. The Wednesday
through Thursday period looks like a break period between systems
with another strong storm approaching by the end of the extended
period. With the storm track holding to the north it is likely
temperatures will be on the mild side of average through most of
the week. /Fugazzi

&&

.AVIATION...
18Z TAFs: This is a very difficult, low confidence forecast due to a
moist winter storm sweeping in from the northwest...at least for the
eastern forecast sites. For MWH and EAT...confidence is quite good
that both sites will generally see VFR conditions as downslope flow
off the Cascades will keep them generally dry. The remaining sites
will see a much less confident forecast as precipitation type will
prove problematic once it develops after 21z or so. Current
temperatures are slightly above freezing but may cool once
evaporative cooling begins. Whether this can lower temperatures to
freezing and bring snow vs. rain will be the big question. Given the
prevailing SW winds...we decided to keep things generally as
rain...thus keeping the visibilities generally above 5 miles. If
that doesn't pan out...visibilities will be significantly lower. If
snow were to be the dominant precipitation type it would most likely
occur at COE.Snow or not...much more confident in cigs gradually
lowering to IFR levels overnight as the precipitation rates
intensify. Looks like most of the precipitation will come to an end
before 12z at the sites...however given the continuation of the
moist SW flow we expect widespread stratus to continue with IFR
cigs. The only other issue is LWS with the persistent lifr fog. We
suspect as the storm nears...those conditions should improve
rapidly...but there is no guarantee. For now we used a 21z
breakout...but that is far from certain. fx

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        41  33  36  24  37  27 / 100 100  90  30  20  20
Coeur d'Alene  41  33  36  23  34  26 / 100 100 100  30  20  20
Pullman        40  35  37  26  37  27 /  80 100  90  30  20  10
Lewiston       45  35  40  31  44  30 /  50  90  80  30  20  10
Colville       38  31  38  17  34  24 / 100 100  90  30  20  20
Sandpoint      39  32  36  21  33  24 / 100 100 100  40  30  30
Kellogg        38  31  33  26  32  23 / 100 100 100  70  40  30
Moses Lake     45  37  45  29  45  31 /  60  40  10  10  10  10
Wenatchee      46  32  43  29  42  31 /  10  20  10  10  10  10
Omak           39  30  40  23  34  28 /  20  20  10  10  10  20

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 10 AM PST
     Saturday for Coeur d'Alene Area.

     Winter Storm Warning from 10 AM this morning to 4 AM PST Sunday
     for Central Panhandle Mountains-Northern Panhandle.

     Winter Weather Advisory from 6 PM this evening to 4 PM PST
     Saturday for Lewis and Southern Nez Perce Counties.

WA...Winter Weather Advisory from 10 AM this morning to 4 PM PST
     Saturday for Northeast Mountains-Okanogan Highlands.

     Winter Weather Advisory from 10 AM this morning to 4 PM PST
     Saturday for Northeast Blue Mountains.

&&
Hazardous weather outlook, Nov 15, 6:04 AM PST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
604 AM PST FRI NOV 15 2013

IDZ001>004-026-027-WAZ031>033-035>038-042-161415-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-
604 AM PST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL
WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

A STRONG WINTER STORM SYSTEM WILL BRING HEAVY MOUNTAIN SNOW TODAY
THROUGH SUNDAY. LIGHT VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE
THIS EVENING INTO SATURDAY. DUE TO THE HIGHER AMOUNTS OF
SNOWFALL...A WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES
HAVE BEEN ISSUED FOR MUCH OF THE REGION. COOLER AIR WILL FOLLOW
BEHIND THE SYSTEM BRINGING TEMPERATURES BELOW NORMAL FOR THE
BEGINNING OF NEXT WEEK.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINTRY CONDITIONS WILL LINGER THROUGH SATURDAY AND EARLY SUNDAY
ESPECIALLY IN THE MOUNTAINS. ANOTHER STRONG STORM SYSTEM IS DUE ON
OR ABOUT TUESDAY...BUT THIS STORM WILL BE WARMER WITH SIGNIFICANT
SNOW LIMITED TO THE MOUNTAINS.

WAZ034-041-043-044-161415-
MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU-
604 AM PST FRI NOV 15 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL
WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Wind Advisories in Washington, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.